Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Feb 8, 2017, 10:48 PM EST for Johnston County, Wake County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2017, 10:48 PM EST (03:48 UTC)
- Expired
- Feb 8, 2017, 11:30 PM EST
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 13 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 11:12 PM EST | HAIL 1 | 3 Nnw Angier, NC | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WWUS82 KRAH 090348
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EST WED FEB 8 2017
NCZ040>042-076-077-090430-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
1048 PM EST WED FEB 8 2017
...A strong thunderstorm WILL AFFECT PORTIONS OF central Johnston...
northeastern Lee...southeastern Chatham...northeastern Harnett and
southern Wake Counties Until 1130 PM EST...
At 1045 PM EST, Doppler radar was tracking A strong thunderstorm 10
miles east of Sanford, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Garner, Fuquay-Varina, Clayton, and Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3593 7835 3591 7835 3590 7831 3587 7828
3577 7825 3573 7821 3571 7817 3553 7809
3541 7904 3555 7914 3595 7841
TIME...MOT...LOC 0345Z 241DEG 42KT 3551 7900
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Feb 8, 10:29 PM EST, 19 minutes earlier.
Area forecast discussion, Feb 8, 10:29 PM EST, 19 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1029 PM EST Wed Feb 8 2017 .SYNOPSIS... An amplifying upper level disturbance will dig southeast through the into the Mid-Atlantic tonight before progressing offshore on Thursday. An associated cold front will sweep east across the Carolinas late tonight. In the wake of the front, brisk northwest flow will usher a much colder airmass into the region Thursday and Thursday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 PM Wednesday... Initial band of showers and storms are currently moving across the Western and Northern Piedmont this evening in advance of a strong cold front and potent s/w disturbance, expected to cross the area after midnight. Deep layer shear remains impressive across the area this evening, however, the lack surface instability has lead to the activity being generally elevated this evening. Given this and the better mid level lapse rates from the approaching s/w still to the west expect this activity should remain sub-severe, though some wind gust of 30-40 mph and some sub-severe hail will be possible as we will likely see some mid level rotation associated with the updrafts thanks to the impressive shear. We should see a brief lull of a couple of hours after this initial band moves through the area and a band of showers and storms associated with the main surface front moves in from the west. This second band appears to serve as the best chance of seeing any severe storms, though surface based instability will continue to be the overall limiting factor (generally a couple hundred J/kg at best). We should see much better height falls and increase DPVA with the approaching potent s/w. In addition, southerly low level flow will advect better low level moisture into the area in advance of the front. All this should lead to increasing upper level forcing and possibly some weak surface based instability. Thus, SPC has keep central NC in a marginal risk for severe storms overnight, with a main risk of damaging winds and small hail, generally from midnight to 6 AM or so. Temps overnight will remain warm ahead of the front in the 50s and 60s. Behind the front we should see temps fall, leading to a wide range of low temps through 12Z, lower 40s nw to the upper 50s se. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 330 PM Wednesday... Expect the cold frontal passage to occur around sunrise Thu morning, with cold advection for most of the diurnal heating cycle. Expect WNW/NW winds sustained at 15-25 mph with gusts up to 40 mph during the strongest cold advection mid/late morning, decreasing to 15-20 mph with gusts up to 30 mph during the afternoon. High temperatures for the calendar day will likely occur after midnight, with temps falling from NW-SE after sunrise and remaining stable thereafter, perhaps rising a degree or two in the W/NW Piedmont during the afternoon. Mostly clear skies will prevail during the day Thu into Thu night. With a cold/dry airmass in place and decreasing winds Thu evening/night, expect chilly low temps in the low to mid 20s by 12Z Fri morning, coldest in the N/NW Piedmont. -Vincent && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... Rapid translation of high pressure over and southeast of the area Friday, as well as heights building aloft will promote a rapid transition to warm air advection early this weekend. In the interim...a chilly start on Friday morning prior to the onset of warm air advection late in the day will provide us our coolest day of the week, with highs stalling out in the mid to upper 40s. Low level southerly flow will offset clear skies and prevent a dramatic diurnal crash, and lows will be mostly in the mid 30s at sunrise on Saturday. Deep southwest return flow and gradual eastward progression of the upper ridge will allow highs to reach the mid and upper 60s Saturday, with highs Sunday from 70 to 75. The ridging flattens and a weak backdoor front edges south of the area early on Monday. The front will slip through accompanied by only a few light showers very early on Monday, and cool air advection will be tempered by predominantly westerly flow following frontal passage. Highs Monday will be mostly in the mid 60s. Frontal zone stalls across the Gulf states and we will see moisture racing east in the westerly flow as a cutoff low over central Texas and its deepening surface reflection begins pumping moisture north out of the Gulf. This system will be moving across the Gulf states and there's still a good deal of uncertainty concerning the arrival time of potential rain, but the chances will be higher on Wednesday. Highs both Tuesday and Wednesday look to remain mild...55 to 60, but Wednesday could wind up being the transition day to another fast but brief cool down depending on the speed of the system. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 649 PM Wednesday... 24-HR TAF Period: A band of scattered convection (IFR-MVFR ceilings) is expected along and ahead of the cold front as it progresses eastward across central NC overnight, earliest (02-08Z) at the Triad terminals and latest (06-12Z) at the RDU/FAY/RWI terminals. An isolated severe thunderstorm capable of producing westerly wind gusts AOA 50 knots will be possible late this evening (greatest potential at INT/GSO terminals). Strong SW/WSW wind gusts (30-40 kt) will be possible at any terminal impacted by convection this evening/tonight. Winds will shift to the NW at 10-15 knots in the wake of the cold front tonight, between 06-09Z at INT/GSO, 08-11Z at RDU/RWI, and 09-12Z at the FAY terminal. Strong NWLY crosswinds are expected through 15 to 21z with sustained winds of 15 to 25kts and wind gusts as high as 30 to 35 knots. Looking Ahead: Predominately dry VFR conditions are expected through the weekend. A cold front will approach the area Sunday night and into Monday. && .CLIMATE... REC REC LO HI DAY MAX YR MIN YR MAX YR MIN YR RDU RECORDS 02/08 75 2009 4 1895 17 1895 56 1891 GSO RECORDS 02/08 75 1925 4 1936 26 1907 51 1965 FAY RECORDS 02/08 79 1937 13 1977 34 1979 57 1965 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BSD/Vincent NEAR TERM...BSD SHORT TERM...Vincent LONG TERM...mlm AVIATION...CBL/Vincent CLIMATE...RAH
Hazardous weather outlook, Feb 8, 8:49 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 849 PM EST Wed Feb 8 2017 NCZ007-021>024-038-039-073-074-083-084-092230- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson-Richmond- 849 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cold front, and accompanying band of showers and a few thunderstorms, will cross the forecast area tonight between 10 PM and 4 AM. A few of the thunderstorms could become severe, capable of producing an isolated tornado, damaging straight-line winds, and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions are expected in the wake of the cold front on Thursday. Sustained winds of 20 to 25 mph are expected, with wind gusts as high as 40 to 45 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Unfastened items such as garbage cans, grills and outdoor furniture can be blown away. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. NCZ008>011-025>028-040>043-075>078-085-086-088-089-092230- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 849 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cold front, and accompanying band of showers and a few thunderstorms, will cross the forecast area tonight between 2 AM and 7 AM. A few of the thunderstorms could become severe, capable of producing an isolated tornado, damaging straight-line winds, and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions are expected in the wake of the cold front on Thursday. Sustained winds of 20 to 25 mph are expected, with wind gusts as high as 40 to 45 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Unfastened items such as garbage cans, grills and outdoor furniture can be blown away. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight.
In the hours before
Special weather statement, Feb 8, 9:17 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
917 PM EST WED FEB 8 2017
NCZ022-038>040-073>075-083-090315-
Guilford NC-Stanly NC-Anson NC-Chatham NC-Randolph NC-Davidson NC-
Moore NC-Montgomery NC-
917 PM EST WED FEB 8 2017
...An area of showers and strong thunderstorms WILL AFFECT PORTIONS
OF southwestern Guilford...Stanly...northwestern Anson...southwestern
Chatham...Randolph...southeastern Davidson...northwestern Moore and
Montgomery Counties Until 1015 PM EST...
At 917 PM EST, Doppler radar was tracking An area of showers and
strong thunderstorms 7 miles southwest of Troy, moving northeast at
45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, North Carolina Zoo, Siler City and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3550 8030 3551 8018 3554 8020 3555 8021
3558 8021 3563 8026 3564 8029 3567 8031
3569 8034 3606 7999 3558 7925 3514 8001
3514 8007 3511 8007 3505 8017 3535 8040
TIME...MOT...LOC 0217Z 240DEG 40KT 3531 8000
23Special weather statement, Feb 8, 9:30 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
930 PM EST WED FEB 8 2017
NCZ021-022-090300-
Guilford NC-Forsyth NC-
930 PM EST WED FEB 8 2017
...A strong thunderstorm WILL AFFECT PORTIONS OF northern Guilford
and Forsyth Counties Until 1000 PM EST...
At 930 PM EST, Doppler radar was tracking A strong thunderstorm near
Winston-Salem, moving northeast at 50 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Lewisville,
Summerfield, Stokesdale, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3618 8044 3626 8030 3624 7955 3618 7955
3601 8034 3613 8045
TIME...MOT...LOC 0230Z 237DEG 44KT 3614 8033
23Special weather statement, Feb 8, 10:09 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1009 PM EST WED FEB 8 2017
NCZ075>077-090400-
Lee NC-Harnett NC-Moore NC-
1009 PM EST WED FEB 8 2017
...A strong thunderstorm WILL AFFECT PORTIONS OF Lee...southwestern
Harnett and central Moore Counties Until 1100 PM EST...
At 1008 PM EST, Doppler radar was tracking A strong thunderstorm over
Carthage, moving east at 45 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Sanford, Carthage, Whispering Pines, Broadway, Vass, Cameron, Lemon
Springs, Gum Springs, Olivia and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3524 7952 3541 7958 3557 7905 3555 7903
3554 7901 3524 7890
TIME...MOT...LOC 0308Z 255DEG 37KT 3535 7945
23Special weather statement, Feb 8, 10:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EST WED FEB 8 2017
NCZ040>042-076-077-090430-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
1048 PM EST WED FEB 8 2017
...A strong thunderstorm WILL AFFECT PORTIONS OF central Johnston...
northeastern Lee...southeastern Chatham...northeastern Harnett and
southern Wake Counties Until 1130 PM EST...
At 1045 PM EST, Doppler radar was tracking A strong thunderstorm 10
miles east of Sanford, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Garner, Fuquay-Varina, Clayton, and Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3593 7835 3591 7835 3590 7831 3587 7828
3577 7825 3573 7821 3571 7817 3553 7809
3541 7904 3555 7914 3595 7841
TIME...MOT...LOC 0345Z 241DEG 42KT 3551 7900
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 9:17 PM EST | Special Weather Statement | RAH | Davidson, Montgomery, Randolph, Stanly | 58 min |
| Feb 8, 9:30 PM EST | Special Weather Statement | RAH | Forsyth | 30 min |
| Feb 8, 10:09 PM EST | Special Weather Statement | RAH | Lee, Moore | 51 min |
| Feb 8, 10:57 PM EST | Special Weather Statement | RAH | Durham, Granville, Vance | 48 min |
| Feb 8, 11:34 PM EST | Special Weather Statement | RAH | Johnston | 56 min |
| Feb 9, 12:22 AM EST | Special Weather Statement | RAH | Edgecombe, Wilson | 53 min |
| Feb 9, 2:33 AM EST | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 42 min |
| Feb 9, 3:05 AM EST | Special Weather Statement | RAH | Durham, Franklin, Granville, Orange | 40 min |
| Feb 9, 3:09 AM EST | Special Weather Statement | RAH | Harnett, Johnston, Lee, Moore, Wake | 51 min |
| Feb 9, 3:41 AM EST | Special Weather Statement | RAH | Halifax | 49 min |
| Feb 9, 4:02 AM EST | Special Weather Statement | RAH | Edgecombe, Franklin, Harnett, Johnston, Nash, Sampson and 2 more | 43 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.